Alert archive / Maryland / Flash Flood Warnings in 2004

Flash Flood Warning 52, NWS Baltimore/Washington

August 1, 2004Baltimore County, Maryland

NWS Baltimore/Washington issued this flash flood warning at Aug 1, 2004, 7:59 AM EDT for Baltimore County, Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2004, 7:59 AM EDT (11:59 UTC)
Expired
Aug 1, 2004, 11:00 AM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Baltimore County, MD

The radar

The Sterling radar (KLWX), 98 km from the middle of the area, began a volume at 12:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 12.0 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2004-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 989 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2004-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
989 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1351 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 011204
FFWLWX
MDC005-011500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
759 AM EDT SUN AUG 1 2004

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR
  BALTIMORE COUNTY IN NORTHERN MARYLAND

* UNTIL 1100 AM EDT.

* AT 759 AM EDT...RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN
  7 MILES SOUTHEAST OF BENTLEY SPRINGS...MOVING NORTHEAST AT 15 MPH. 
  RADAR INDICATES THAT ONE TO TWO INCHES OF RAIN HAS ALREADY FALLEN  
  OVER THE WARNED AREA. ADDITIONAL THUNDERSTORMS WITH HEAVY RAINFALL 
  WILL MOVE INTO BALTIMORE COUNTY BY 830 AM...AND WILL BE            
  CAPABLE OR PRODUCING ANOTHER ONE TO TWO INCHES WILL BE             
  POSSIBLE THROUGH 1100 AM EDT.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS 
IMMINENT.

MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES CARRIED AWAY BY RISING
WATER. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF
WATER COVERS THE ROADWAY.

NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.
STAY AWAY FROM DRAINAGE DITCHES AND STORM DRAINS AS THEY CAN BECOME
DEADLY TORRENTS AFTER HEAVY RAIN. TO ESCAPE RISING WATER MOVE UP TO
HIGHER GROUND.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

LAT...LON 3969 7678 3947 7684 3956 7656 3971 7662

$$

PELOQUIN
1 follow-up statement
000 
WGUS71 KLWX 011323
FFSLWX
MDC005-011500-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
920 AM EDT SUN AUG 1 2004

...FLASH FLOOD WARNING CONTINUES FOR BALTIMORE COUNTY UNTIL 1100 AM
   EDT...

AT 920 AM EDT...WEATHER SERVICE RADAR CONTINUED TO SHOW 
THUNDERSTORMS WITH VERY HEAVY RAINFALL OVER AND TO THE NORTH OF 
COCKEYSVILLE...MOVING EAST AT 15 MPH.

RADAR INDICATES THAT TWO TO THREE INCHES OF RAIN...WITH LOCALLY 
HIGHER AMOUNTS...HAS ALREADY FALLEN OVER THE WARNED AREA OVER THE 
PAST FEW HOURS. ANOTHER INCH OF RAINFALL WILL BE POSSIBLE THROUGH 
1100 AM EDT.

SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN 
INCLUDE COCKEYSVILLE AND GLENCOE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

$$

PELOQUIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 5:00 AM EDT, 2 hours 59 minutes earlier.

Area forecast discussion, Aug 1, 5:00 AM EDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
500 AM EDT SUN AUG 1 2004

GIVEN FLD PROBS OF EARLIER IN THE SHIFT WEVE DONE THINGS IN A WAY
NOT OFTEN SEEN NOWADAYS...ONE PERSON DOES ALL THE PRODUCTS AND OTHER
WATCHES RDR/ISSUES WRNGS. ALL ESSENTIAL PRODUCTS HV BEEN RELEASED.
APRCHG FNT HAS BEEN VERY EFFICIENT AT WRINGING OUT MOISTURE. W/
DWPTS OVR 70 E OF THE MTNS...RECENT FLD HISTORY..AND WHAT WEVE SEEN
OVRNGT WE HV ISSUED A FLD WTCH FM DC-HARFORD-FREDERICK MD. SOME FFG
IS UNDER 1. WEVE SEEN OVR 5 IN CARROLL CNTY W/ SVRL ROAD CLOSURES.

AFTR TDA ITS BEGINNING TO LOOK LK MID ATLC WL BE IN A DRYING TREND.
FNT WL BE SLOW TO EXIT AREA AND WL HV DIMINISHING POPS IN THE ZNS
THRU MON. AM KEEPING EYE ON TRPCL SYSTEM COMING UP THE CST...BUT AT
THIS TIME I BLV IT WL BE FAR ENUF OFFSHORE THAT WE WL END UP IN A
SUBSIDENT RGN TUE. BYND THAT WE MV BACK INTO THE WRN RDG/ERN TROF
PTTN WE SAW THRU MUCH OF JUL. COLD FNT WL PUSH INTO THE CAROLINAS
FOR THE 2ND HALF OF THE WK...MVG INTO QUITE COMFORTABLE TEMPS INTO
THE WKND.

WOODY

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLD WTCH TIL 6 PM.
MD...FLD WTCH TIL 6 PM MDZ004>007-009>011-013-014.
VA...FLD WTCH TIL 6 PM VAZ054.
WV...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Aug 1, 5:16 AM EDT, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
516 AM EDT SUN AUG 1 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-011600-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
516 AM EDT SUN AUG 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...
EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TODAY AHEAD OF AN
APPROACHING COLD FRONT. A FLOOD WATCH HAS BEEN ISSUED FOR TODAY FROM
WASHINGTON DC TO HARFORD COUNTY WEST TO FREDERICK MARYLAND. RAINFALL
AMOUNTS OF OVER TWO INCHES IN AN HOUR WILL TRIGGER FLOODING.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 1, 7:40 AM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
740 AM EDT SUN AUG 1 2004

MDZ006-011230-
NORTHERN BALTIMORE MD-
740 AM EDT SUN AUG 1 2004

...THUNDERSTORMS WITH VERY HEAVY RAIN MOVING ACROSS NORTHERN
BALTIMORE COUNTY...

AT 735 AM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAINFALL FROM BENTLEY SPRINGS SOUTH TO
GLENCOE...MOVING EAST AT 20 MPH. THESE STORMS WILL BE CAPABLE OF
PRODUCING HEAVY RAINFALL RATES OF AN INCH TO TWO INCHES AN HOUR.
THIS MAY CAUSE PONDING OF WATER ALONGSIDE ROADS AND IN LOW LYING OR
POOR DRAINAGE AREAS.

PELOQUIN
Special weather statement, Aug 1, 7:40 AM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
740 AM EDT SUN AUG 1 2004

MDZ006-011230-
NORTHERN BALTIMORE MD-
740 AM EDT SUN AUG 1 2004

...THUNDERSTORMS WITH VERY HEAVY RAIN MOVING ACROSS NORTHERN
BALTIMORE COUNTY...

AT 735 AM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAINFALL FROM BENTLEY SPRINGS SOUTH TO
GLENCOE...MOVING EAST AT 20 MPH. THESE STORMS WILL BE CAPABLE OF
PRODUCING HEAVY RAINFALL RATES OF AN INCH TO TWO INCHES AN HOUR.
THIS MAY CAUSE PONDING OF WATER ON ROADS AND IN LOW LYING OR
POOR DRAINAGE AREAS.

PELOQUIN

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 10:31 PM EDTFlash Flood WarningLWXBaltimore, Carroll3 hr
Jul 31, 11:59 PM EDTFlash Flood WarningLWXHarford4 hr
Aug 1, 1:35 AM EDTFlash Flood WarningLWXBaltimore, Carroll3 hr
Aug 1, 4:08 PM EDTFlash Flood WarningLWXBaltimore, City of Baltimore3 hr
Aug 1, 7:14 PM EDTFlash Flood WarningLWXBaltimore91 min

Nearby

Flash Flood Warnings in Maryland, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.